Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 91, NWS Fort Worth, TX

April 24, 2002Erath County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 24, 2002, 6:09 PM CDT for Erath County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2002, 6:09 PM CDT (23:09 UTC)
Expired
Apr 24, 2002, 7:15 PM CDT
In force
66 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Erath County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 77 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 6:28 PM CDTHail 0.75Chalk Mtn, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2002-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2002-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-420 J/kg
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 242309
SVRFTW
TXC143-250015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
608 PM CDT WED APR 24 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ERATH COUNTY IN NORTH CENTRAL TEXAS
  
* UNTIL 715 PM CDT

* AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM OVER ERATH COUNTY...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL ERATH COUNTY AROUND 620 PM CDT

DOPPLER RADAR DETECTED HAIL UP TO GOLFBALL SIZE WITH THIS SEVERE 
THUNDERSTORM.

LAT...LON 3221 9812 3205 9796 3216 9775 3230 9798

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:17 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Apr 24, 3:17 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
317 PM CDT WED APR 24 2002

FORECAST CHALLENGE FOR TONIGHT IS TIMING OF FRONT AND ASSOCIATED
SEVERE WEATHER POTENTIAL.  NORTH TEXAS ATMOSPHERE REMAINS CAPPED PER
MORNING SOUNDING AND 19Z LAMP ANALYSIS.  CIN VALUES WELL BELOW MINUS
140 J/KG.  IF THUNDERSTORMS DO DEVELOP ALONG THE FRONT THIS
EVENING...THEY SHOULD FORM SOUTHEAST OF A ATHENS...TO LAMPASAS LINE
WITH THE SEVERE WEATHER THREAT PRIMARILY SOUTH OF ATHENS... AND EAST
OF THE WACO AREA.  THE FIRST FRONT (WIND SHIFT LINE) AT 20Z WAS FROM
EAST OF SHERMAN...TO ALLIANCE...TO NEAR BROWNWOOD.  THE SECOND
FRONT (COOLER AIR AND STRONG WINDS0 AT 20Z WAS ALONG A MUSKOGEE TO
NEAR ABILENE LINE.  THE FIRST FRONT SHOULD REACH A SULPHUR SPRINGS
TO LAMPASAS LINE AROUND 530 PM...AND PALESTINE TO AUSTIN LINE AROUND
700 PM.

LATER TONIGHT THE FRONT STALLS SOUTH OF THE CWA...THEN LIFTS
NORTHWARD BY THURSDAY NIGHT/FRIDAY WITH ISENTROPIC LIFT BEGINNING
WEST AND SOUTHWEST THURSDAY...AND SPREADING RAIN AND SHOWERS BACK
OVER MUCH OF THE REGION THURSDAY NIGHT AND FRIDAY.  OUR ATMOSPHERE
DOES NOT BECOME FAVORABLE (UNSTABLE ENOUGH) FOR THUNDERSTORMS UNTIL
LATE FRIDAY.  THE RAIN ENDS WEST TO EAST EARLY SATURDAY WITH FAIR
SKIES AND WARMER TEMPERATURES SUNDAY THROUGH WEDNESDAY.

FCSTID = 75
DFW   52  64  53  67 /   0  30  40  40
ACT   57  66  56  70 /  30  30  40  30

.FWD...
TX...NONE.

In the hours before

Special weather statement, Apr 24, 3:45 PM CDT, 2 hours 24 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-250900-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
345 PM CDT WED APR 24 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...ALONG AND
SOUTHEAST OF A TERRELL...WACO...TO KILLEEN LINE.

A COLD FRONT LOCATED NEAR A SHERMAN...FORT WORTH...TO BROWNWOOD LINE
LATE THIS AFTERNOON WILL MOVE SOUTHEAST THIS EVENING.  ALTHOUGH A
CAP OF WARM AIR REMAINS IN PLACE ACROSS MOST OF NORTH TEXAS.  THE
COLD FRONT MAY PROVIDE ENOUGH LIFT FOR THUNDERSTORMS TO FORM...
MAINLY ACROSS THE SLIGHT RISK AREA.  ANY STORMS WHICH DO FORM
COULD BECOME SEVERE.  TEMPERATURE AND VERTICAL WIND PROFILES SUGGEST
THAT THE MAIN THREAT WILL BE LARGE HAIL AND CLOUD TO GROUND
LIGHTNING.

ALSO...A TIGHT PRESSURE GRADIENT ASSOCIATED WITH THE FRONT WILL
CAUSE NORTH WINDS TO INCREASE BETWEEN 15 AND 25 MPH.  SOME HIGHER
GUSTS WILL ACCOMPANY THE FRONTAL PASSAGE.  THESE WINDS WILL MAKE THE
OPEN WATERS OF LAKES ROUGH AND HAZARDOUS ACROSS ALL NORTH TEXAS
TONIGHT.
Special weather statement, Apr 24, 5:46 PM CDT, 23 minutes before
TXZ094-095-103>107-118>123-130>135-141>148-156>162-174-175-251030-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
546 PM CDT WED APR 24 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING
SOUTHEAST OF A BONHAM...DENTON...WEATHERFORD...COMANCHE LINE.

AT 545 PM A SLOW MOVING COLD FRONT EXTENDED FROM BONHAM...TO
DENTON...T0 WEATHERFORD...TO COMANCHE.  THIS FRONT WILL BE THE FOCUS
FOR SEVERE THUNDESTORM DEVELOPMENT THIS EVENING.

THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND HIGH WINDS.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 6:03 PM CDTSevere Thunderstorm WarningFWDFannin57 min
Apr 24, 6:23 PM CDTSevere Thunderstorm WarningFWDHunt52 min
Apr 24, 6:33 PM CDTSevere Thunderstorm WarningFWDBosque57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.